Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Morristown, TN

May 14, 2010Campbell County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2010, 4:57 PM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 4:57 PM EDT (20:57 UTC)
Expired
May 14, 2010, 5:49 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:35 PM EDTHAIL 1Oneida, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS54 KMRX 142057
SVRMRX
TNC013-129-151-142200-
/O.NEW.KMRX.SV.W.0021.100514T2057Z-100514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAMPBELL COUNTY IN EAST TENNESSEE...
  NORTHEAST MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUNTSVILLE...OR 9 MILES SOUTH OF ONEIDA...AND MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...HUNTSVILLE...SMOKEY JUNCTION...NORMA...ROYAL BLUE...
  WINFIELD...ELK VALLEY...KETCHEN AND JELLICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER 
HOUR WILL ALSO OCCUR WITH THIS AND OTHER STORMS.

&&

LAT...LON 3660 8415 3657 8406 3615 8450 3634 8474
      3636 8474 3641 8467 3645 8470 3651 8472
      3657 8477 3661 8477
TIME...MOT...LOC 2056Z 229DEG 16KT 3638 8451

$$

TG
2 follow-up statements
126 
WWUS54 KMRX 142121
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 14 2010

TNC013-129-151-142200-
/O.CON.KMRX.SV.W.0021.000000T0000Z-100514T2200Z/
MORGAN TN-CAMPBELL TN-SCOTT TN-
521 PM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT 
FOR MUCH OF SCOTT...WESTERN CAMPBELL AND NORTHEAST MORGAN COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SLICK ROCK...OR 14 MILES SOUTH OF ONEIDA...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HUNTSVILLE...SMOKEY JUNCTION...NORMA...WINFIELD...ROYAL BLUE...
  KETCHEN...ELK VALLEY AND JELLICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS IN 
EXCESS OF ONE INCH PER HOUR WILL ALSO BE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3629 8464 3633 8458 3638 8458 3643 8454
      3647 8451 3654 8449 3661 8447 3660 8415
      3657 8406 3615 8450
TIME...MOT...LOC 2120Z 245DEG 22KT 3630 8446

$$

TG
817 
WWUS54 KMRX 142149
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT FRI MAY 14 2010

TNC013-129-151-142158-
/O.CAN.KMRX.SV.W.0021.000000T0000Z-100514T2200Z/
MORGAN TN-CAMPBELL TN-SCOTT TN-
549 PM EDT FRI MAY 14 2010

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT...WESTERN CAMPBELL AND 
NORTHEAST MORGAN COUNTIES OF EAST TENNESSEE IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3629 8464 3633 8458 3638 8458 3643 8454
      3647 8451 3654 8449 3661 8447 3660 8415
      3657 8406 3615 8450
TIME...MOT...LOC 2148Z 245DEG 22KT 3637 8427

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:28 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 14, 3:28 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT FRI MAY 14 2010

.SHORT TERM...(TONIGHT AND SATURDAY)...
MESOSCALE ANALYSIS OF SEVERE WEATHER PARAMETERS CONTINUE TO INDICATE
A GOOD POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS...WITH THE
GREATEST POTENTIAL CENTERED OVER THE NORTHERN PLATEAU COUNTIES. THE
MID LEVEL INVERSION IS LIKELY A BIT STRONGER OVER EAST TN THAN MIDDLE
TN...SO CONVECTION WILL NEED AN ADDITIONAL PUSH TO GET MORE STORMS
GOING...AND THIS PUSH WILL PROBABLY COME IN THE NEXT FEW HOURS FROM
OUTFLOW BOUNDARIES PUT DOWN BY CONVECTION TO OUR WEST. HAIL LOOKS TO
BE THE PRIMARY THREAT WITH SBCAPE AROUND 3000 J/KG...WBZ HEIGHTS
AROUND 10.5 KFT...AND THE SHP AROUND 2. DYNAMIC LIFT WILL BE
PROVIDED BY UPPER DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK
TO THE NORTHEAST...AND 700 MB FRONTOGENESIS.

MODELS INDICATE THIS LIFT EXITING BY MIDNIGHT...AND WITH THE LOSS OF
INSTABILITY AFTER SUNSET...STORMS SHOULD DISSIPATE BY MIDNIGHT. A
MID LEVEL RIDGE AXIS WILL BE CROSSING THE AREA TONIGHT...WHILE AT THE
SURFACE THE FRONT TO OUR NORTH WILL APPROACH AND STALL JUST TO OUR
NORTH. A PRE-FRONTAL TROUGH AND CONVERGENCE ZONE SETS UP ACROSS THE
CENTRAL AND SOUTHERN TN VALLEY...AND THIS SHOULD HELP FOCUS
CONVECTION IN OUR SOUTHERN COUNTIES TOMORROW AFTERNOON. WHILE
INSTABILITY AND SHEAR WILL NOT BE HIGH AS TODAY...THERE WILL BE
POTENTIAL FOR SOME SEVERE STORMS IN THE PLATEAU AND IN THE SOUTHERN
HALF. THE MAIN THREAT MAY BE DAMAGING WINDS AS FORECAST SOUNDINGS
SHOW AN INVERTED-V PROFILE AT CHA. LARGE HAIL POTENTIAL LOOKS LOWER
DUE TO HIGHER WBZ HEIGHTS AND LOWER CAPE. WILL HAVE LIKELY POPS
TOMORROW IN THE SOUTH...TAPERING TO A SLIGHT CHANCE IN SW VA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...WEAK COLD FRONT
STAYS JUST TO THE SOUTH OF THE FORECAST AREA SATURDAY NIGHT. ON
GOING AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED TO DIE OUT WITH
HEATING OF THE DAY. SUNDAY LOW PRESSURE AREA DEVELOPS OVER THE
SOUTHERN PLAINS AND MOVES NORTHWEST TO MID MS VALLEY. CONVECTION
WILL DEVELOP OUT AHEAD OF THE SYSTEM SUNDAY AFTERNOON AND LIKELY
CONTINUE THROUGH MONDAY NIGHT AS COLD FRONT MOVES SLOWLY EAST. NAM
SHOWS MUCH HIGHER RAIN CHANCE SATURDAY NIGHT INTO SUNDAY BUT THINK
THE GFS WITH A DIURNAL TREND IS BETTER. DRIER NW FLOW WILL TAKE
OVER WEDNESDAY THROUGH FRIDAY. MODELS SHOW UPPER LOW HANGING BACK
OVER THE EASTERN GREAT LAKES WITH A POSSIBLE CHANCE OF SHOWERS NW
BUT WILL KEEP LAST TWO DAYS DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  85  65  83  65 /  30  70  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  84  63  81  64 /  40  50  30  50  50
OAK RIDGE, TN                       64  84  64  81  64 /  40  50  30  50  50
TRI CITIES AIRPORT, TN              60  82  56  78  58 /  50  30  20  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 14, 3:57 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 AM EDT FRI MAY 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE
WEEKEND.

In the hours before

Special weather statement, May 14, 4:01 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 14 2010

TNZ012-142100-
SCOTT TN-
401 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 500 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...OR 11 MILES
SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...WINFIELD AND KETCHEN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Local storm report, May 14, 4:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             HUNTSVILLE              36.41N 84.49W
05/14/2010  E0.88 INCH       SCOTT              TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:21 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott39 min
May 14, 4:25 PM EDTAreal Flood AdvisoryMRXAnderson, Bledsoe, Campbell, Morgan, Roane, Scott4 hr
May 14, 4:32 PM EDTFlash Flood WarningMRXBledsoe118 min
May 14, 4:41 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane45 min
May 14, 4:51 PM EDTFlash Flood WarningMRXCampbell, Scott3 hr
May 14, 5:05 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea40 min
May 14, 5:46 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane44 min
May 14, 6:14 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 14, 6:30 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Roane45 min
May 14, 6:41 PM EDTAreal Flood AdvisoryMRXMeigs, Roane3 hr
May 14, 7:19 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.